KISS: Topical Corticosteroid Withdrawal

NO
PHARMACEUTICAL INFLUENCE
NO PHARMACEUTICAL INFLUENCE
KISS Header

MHRA Sept 2021  Drug and Therapeutics Bulletin 2021;59:184  BAD/NES PIL

► Background:

  • Topical corticosteroids (TCS) are a crucial part of managing many skin conditions, most notably eczema, but there has long been concern about the long-term effects of topical steroids. 
  • TCS withdrawal is an increasingly recognised condition as flagged by the MHRA in Sept 2021.
  • However, the MHRA highlight right at the beginning that we need to put these reactions into context - they are rare (although not well recognised) but as they state 'Topical corticosteroids are safe and highly effective treatments for skin conditions such as eczema, psoriasis, and atopic dermatitis when used correctly'.
  • Reminder of TCS potencies (click here for BNF link with all the brands delineated by potency): 
    • Mild e.g. hydrocortisone  
    • Moderate e.g. clobetasone  
    • Potent e.g. beclometasone 
    • Very potent e.g. clobetasol 

► Who gets this?

  • TCS withdrawal reactions are a group of conditions that generally occur after prolonged application of moderate to high potency TCS, usually after a year or more of regular daily application. 
  • However, this may happen in children after as little as 2 months of daily application. 
  • It is most common in people with eczema. 
  • It's important to re-iterate this is a rare condition and does not appear to happen if TCS is applied appropriately (depending on body site) and for appropriate time lengths.  Click here for advice from PCDS on what potency of steroid to use on which body parts and a video link here on application of topical steroid and how much to use (based on the 'fingertip unit').

► How does it present?

It can be difficult to differentiate between a flare of the underlying skin condition or a TCS withdrawal reaction, however, the following points can help: 

  • Symptoms/signs occur within days/weeks of discontinuing long-term TCS, usually mod/high strength. 
  • More common on sensitive areas e.g. face, genitals.
  • Skin redness may extend beyond the initial area of treatment - may be confluent rather than patchy. 
  • Often described as 'burning' or 'stinging' rather than itchy, and patients describe it as being worse and different to their original skin condition.  
  • It is variously known also as Red Skin Syndrome and Topical Steroid Addiction. 

► Other skin conditions associated with long-term TCS use/part of TCS withdrawal phenomenon

  • Skin atrophy - thinning of the skin exposes small vessels underneath giving a red appearance.
  • Rosacea - can occur on the face if moderate/potent steroids are used, worsening when TCS stopped.
  • Peri-oral dermatitis - Can be triggered by inappropriate use of TCS on the face. 
  • Allergic reactions - may not necessarily be the TCS but maybe a preservative in the cream. 

► How do we manage this? NB excellent PIL from BAD/NES click here

  • If suspected we should refer to dermatology for further assessment. 
  • Further investigation (e.g. patch testing) may be needed before they manage the TCS withdrawal. 
  • Topical calcineurin inhibitors (e.g. pimecrolimus), UV therapy and immunosuppressants may be considered as steroid-sparing agents.  
Published on 11th August 2022